Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 24, 2009, 1:31 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 1:31 PM MST (20:31 UTC)
- Expired
- Jul 24, 2009, 3:32 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 242031 FFWTWC AZC019-021-242330- /O.NEW.KTWC.FF.W.0017.090724T2031Z-090724T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 131 PM MST FRI JUL 24 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 430 PM MST * AT 121 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THESE STORMS HAVE THE ABILITY TO PRODUCE HEAVY RAIN. AN AUTOMATED RAIN GAUGE AT DAN SADDLE HAS REPORTED 1.42 INCHES OVER THE PAST HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SADDLEBROOKE...CAMPO BONITO AND BIOSPHERE 2 PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093 $$ CK
3 follow-up statements
000 WGUS75 KTWC 242126 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 226 PM MST FRI JUL 24 2009 AZC019-021-242330- /O.CON.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 226 PM MST FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ACTIVITY OVER THE AREA HAS DECREASED. ADDITIONAL ACCUMULATIONS UP TO A QUARTER OF AN INCH ARE POSSIBLE. AUTOMATED GAUGES REPORT BETWEEN 0.5 TO 1.50 INCHES HAVE FALLEN OVER THE PAST TWO HOURS. RIVERS AND SMALL STREAMS WILL BE FLOWING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093 $$ CK
000 WGUS75 KTWC 242208 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 308 PM MST FRI JUL 24 2009 AZC019-021-242330- /O.CON.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 308 PM MST FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 302 PM MST...SHOWERS AND THUNDERSTORMS OVER THE AREA HAVE DIMINISHED. AUTOMATED RAIN GAUGE AMOUNTS OF 1.50 INCHES OVER THE PAST TWO AND HALF HOURS WILL LIKELY CAUSE RIVERS AND SMALL STREAMS TO CONTINUE TO FLOW. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093 $$ CK
000 WGUS75 KTWC 242232 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 332 PM MST FRI JUL 24 2009 AZC019-021-242239- /O.CAN.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 332 PM MST FRI JUL 24 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... LIGHT RAINSHOWERS REMAIN OVER THE WARNING AREA. SOME WATER MAY BE FLOWING IN WASHES ALTHOUGH THE FLASH FLOOD THREAT HAS DIMINISHED. HENCE THE PREVIOUS WARNING IS BEING CANCELLED. LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093 $$ GWS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:25 PM MST, 6 minutes earlier.
Area forecast discussion, Jul 24, 1:25 PM MST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 125 PM MST FRI JUL 24 2009 .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS WILL CONTINUE TO RESULT IN MOIST SOUTHEAST FLOW THROUGH THIS EVENING..WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. HIGH PRESSURE WILL BUILD OVER EASTERN ARIZONA AND NEW MEXICO ON SATURDAY...AND DIRECTLY OVER SOUTHEAST ARIZONA BY SUNDAY. EXPECT A WARMING AND DRYING TREND OVER THE WEEKEND...WITH RAIN CHANCES DECREASING AND AFTERNOON HIGH TEMPERATURES RETURNING TO ABOVE NORMAL LEVELS. && .DISCUSSION...THE COMBINATION OF AMPLE MOISTURE WITH SOME SUNSHINE LED TO EARLY DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN MAINLY TO THE SOUTH AND EAST OF TUCSON. THESE STORMS ARE NOW STARTING TO PUSH OFF THE HIGHER TERRAIN ALTHOUGH THEY CONTINUE TO STRUGGLE IN THE LOWER ELEVATIONS WITH LITTLE VALLEY CAPE. IN ADDITION...THESE STORMS ARE PUSHING THEIR ANVILS TOWARD THE NORTHWEST WHICH IS THE SAME DIRECTION AS THE GENERAL STORM MOTIONS. THIS WILL LEAD TO PLENTY OF HIGHER LEVEL CLOUD COVER IN THE VALLEYS AS WELL WHICH WILL TEND TO LIMIT DAYTIME HEATING. WITH THAT SAID...STILL EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING HEAVY RAINFALL. CANT RULE OUT A WET MICROBURST OR TWO WITH THESE STORMS AS WELL. WILL MAINTAIN A SLIGHT CHANCE THROUGH THE OVERNIGHT HOURS AS WELL GIVEN THAT IT WONT TAKE MUCH WITH THIS DEEP MOISTURE TO KEEP A COUPLE OF STORMS GOING OVERNIGHT. AS AN ASIDE...THE THUNDERSTORM SHORTLY AFTER 12 PM ACROSS THE EMPIRE MOUNTAINS LIKELY CAUSED A LIGHTNING STRIKE AT THE KEMX RADAR SITE WHICH WILL BE DOWN UNTIL FURTHER NOTICE. THE 500MB HIGH WILL MAINTAIN A POSITION CLOSE TO THE ARIZONA/NEW MEXICO BORDER SATURDAY WHICH WILL KEEP THE AREA IN SOUTHEASTERLY FLOW WITH ENOUGH MOISTURE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THIS ROUGHLY 598 DM HIGH WILL THEN SHIFT SOUTH AND WEST PARKING ITSELF NEARLY OVERHEAD BOTH SUNDAY AND MONDAY. THIS WILL RESULT IN WARMER TEMPERATURES...ALONG WITH DRIER AND SUBSIDENT AIR YIELDING CONSIDERABLY LESS SHOWER AND THUNDERSTORM ACTIVITY. THUS...THE FORECAST DEPICTS ONLY SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS DURING THIS TIME PERIOD FROM TUCSON EASTWARD WHICH IS WELL BELOW CLIMO FOR LATE JULY. THE PATTERN GETS EVEN MORE UNUSUAL AS THE WEEK PROGRESSES WITH A LARGE TROUGH ACROSS MUCH OF THE CENTRAL AND EASTERN US SUPPRESSING THE SUBTROPICAL HIGH ACROSS THE CENTRAL BAJA THROUGH MUCH OF NEXT WEEK. THIS WILL KEEP US IN DRIER WESTERLY FLOW WITH ABOVE NORMAL TEMPERATURES CONTINUING AND STILL ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS. && .AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INITIALLY OVER THE MOUNTAINS OF SOUTHEAST ARIZONA...THEN PUSH WEST INTO THE VALLEYS BY MID TO LATE AFTERNOON. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH MAY BRING MVFR CEILINGS AND 1-3 SM VISIBILITIES. WIND GUSTS WITH THESE STORMS WILL BE UP TO 40 KTS. SOME OF THESE THUNDERSTORMS MAY ORGANIZE AND PERSIST INTO THE LATE EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER ISSUES AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:53 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1053 AM MST FRI JUL 24 2009 AZZ019-029>035-250700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1053 AM MST FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS WILL PROVIDE A SOUTHEAST FLOW ACROSS SOUTHEAST ARIZONA TODAY. A MOIST ATMOSPHERE IN PLACE ACROSS SOUTHEAST ARIZONA WILL COMBINE WITH AMPLE SOLAR HEATING TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN MAINLY EAST OF TUCSON DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...THEN PUSH NORTHWEST INTO THE VALLEYS BY MID AFTERNOON. WITH THE MOIST ATMOSPHERE IN PLACE ACROSS THE AREA...THE MAIN THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY RAINFALL. IN ADDITION TO THE RAINFALL...THERE IS A POSSIBILITY OF A WET MICROBURST PRODUCING DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT A WARMING AND DRYING TREND TO OCCUR OVER THE WEEKEND AND INTO NEXT WEEK. THUNDERSTORM ACTIVITY WILL BE MINIMAL WITH THE MAIN THREAT BEING DAMAGING THUNDERSTORM OUTFLOW WINDS. AFTERNOON HIGH TEMPERATURES WILL ALSO RETURN TO ABOVE NORMAL LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:14 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 24, 1:29 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 5 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.